Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 4, 2018, 10:00 PM CDT for Hughes County, Lyman County, Stanley County, South Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2018, 10:00 PM CDT (03:00 UTC)
- Expired
- Aug 4, 2018, 10:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Lyman County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 187 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:00 PM CDT | TSTM WND GST 60 | 3 Sse Spring Creek Rec, SD | ESTIMATED 60 MPH WINDS AND DIME HAIL. |
| Aug 4, 10:07 PM CDT | TSTM WND GST 67 | Pierre, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2420 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
771
WUUS53 KABR 050300
SVRABR
SDC065-085-117-050345-
/O.NEW.KABR.SV.W.0182.180805T0300Z-180805T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1000 PM CDT SAT AUG 4 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Stanley County in central South Dakota...
Central Hughes County in central South Dakota...
Northwestern Lyman County in central South Dakota...
* Until 1045 PM CDT/945 PM MDT/.
* At 959 PM CDT/859 PM MDT/, a severe thunderstorm was located over
Pierre, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pierre, Fort Pierre, Grey Goose, Overlook Rec Area, Rousseau, West
Shore Rec Area, Canning, Degrey Rec Area and Lake Sharpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4442 10054 4454 10045 4439 9978 4416 9994
TIME...MOT...LOC 0259Z 293DEG 30KT 4442 10031
HAIL...1.25IN
WIND...60MPH
$$
Lueck2 follow-up statements
500
WWUS53 KABR 050315
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1015 PM CDT SAT AUG 4 2018
SDC065-085-117-050345-
/O.CON.KABR.SV.W.0182.000000T0000Z-180805T0345Z/
Stanley SD-Hughes SD-Lyman SD-
1015 PM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES...
At 1013 PM CDT, a severe thunderstorm was located near Pierre, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 1007 pm, a 67 mph wind gust
was measured in Pierre.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pierre, Fort Pierre, Rousseau, Canning, Degrey Rec Area and Lake
Sharpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4435 10039 4450 10029 4439 9978 4416 9994
TIME...MOT...LOC 0313Z 294DEG 28KT 4437 10020
HAIL...1.25IN
WIND...60MPH
$$
Lueck187
WWUS53 KABR 050331
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1031 PM CDT SAT AUG 4 2018
SDC065-085-117-050345-
/O.CON.KABR.SV.W.0182.000000T0000Z-180805T0345Z/
Stanley SD-Hughes SD-Lyman SD-
1031 PM CDT SAT AUG 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN
COUNTIES...
At 1031 PM CDT, a severe thunderstorm was located over Rousseau, or
15 miles southeast of Pierre, moving southeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rousseau, Degrey Rec Area and Lake Sharpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4428 10023 4439 10012 4433 9982 4416 9994
TIME...MOT...LOC 0331Z 297DEG 29KT 4429 10004
HAIL...2.00IN
WIND...60MPH
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:13 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 4, 9:13 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 913 PM CDT Sat Aug 4 2018 .UPDATE... Issued at 912 PM CDT Sat Aug 4 2018 An area of showers and thunderstorms will continue to track from the west central part of the CWA eastward through the next several hours. Have adjusted POPs accordingly. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Sunday) Issued at 306 PM CDT Sat Aug 4 2018 Pcpn chances are the main issue for the short range. Currently, two sfc fronts are situated across the region. One stretches from northwest MN, southwest to near KHON. This front should continue to slide slowly east into the evening hours. Meanwhile, another front is slipping into western ND, and moving slowly east. Per sat pix, there really isn't much in the way of any cloudiness developing within the frontal zone. However, it also appears a little stronger winds are lifting ENE out of Montana, so there may be some support for storms over western ND (potentially clipping northern SD) this evening before daytime heating ends. The eastern frontal boundary was expected to light up along the SD/MN border per previous CAM solutions, but later runs have backed off quite a bit. Probably because of the persistent cloud cover that has kept the full heating potential from being realized. That said, will still keep low POPs in place given some ensemble CAM support for convection this evening. Later tonight and into Sunday morning, a stronger wave of energy looks to exit the Rockies and move into the plains, thus spreading showers/storms across mainly southern parts of SD. This activity could linger into Sunday afternoon. The severe threat looks to be only marginal as the best moisture/instability does't sync up well tonight. Overnight lows should be right around normal, and Sunday high temperatures should be near normal. .LONG TERM...(Sunday Night through Saturday) Issued at 306 PM CDT Sat Aug 4 2018 Will start off 00Z Monday with southwest to zonal flow at 500mb with high pressure over the southern third of the nation, and 2 large areas of low pressure across northern Canada and across the Pacific between Alaska and the Pacific Northwest. Our messy pattern at the surface will be exiting east, with high pressure slowly building overhead from south central Canada through Tuesday morning, and then exiting to our south during the day. As we move into midweek the northwest flow strengthens overhead, in response to the building ridge over the western U.S./Canada. This will remain the pattern through Friday, until the northern portions of the ridge get pushed our way Friday night/Saturday as the Pacific low moves onshore over the Pacific Northwest/western Canada. At the surface, a large area of low pressure over north central Canada on Tuesday is expected to cross Hudson Bay on Wednesday, and into Quebec Wednesday night. As it progresses east, it will drag a cold front across the Northern Plains during the Wednesday night-Thursday time period. With little to no moisture to work with, mainly dry conditions will persist. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 624 PM CDT Sat Aug 4 2018 Will see a few showers or thunderstorms across parts of the area this evening, mainly across the western CWA. Periods of MVFR vsbys are possibly with any thunderstorms. Otherwise, VFR conditions will prevail across the area tonight and through the day Sunday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...KF AVIATION...Parkin
Hazardous weather outlook, Aug 4, 1:44 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 144 PM CDT Sat Aug 4 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 144 PM CDT Sat Aug 4 2018 /1244 PM MDT Sat Aug 4 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated strong to severe storms are possible toward evening, especially over northeast South Dakota. Any storms that do form should dissipate by mid evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Special weather statement, Aug 4, 6:23 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
523 PM MDT SAT AUG 4 2018
SDZ003-050015-
Corson SD-
523 PM MDT SAT AUG 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
615 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 9 miles southeast of Lemmon, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Morristown, Keldron and Thunder Hawk.
LAT...LON 4594 10200 4595 10187 4594 10163 4578 10155
4575 10200
TIME...MOT...LOC 2323Z 254DEG 23KT 4585 10200
LueckSpecial weather statement, Aug 4, 9:16 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Aberdeen SD 916 PM CDT SAT AUG 4 2018 SDZ033>035-050245- Hughes SD-Stanley SD-Sully SD- 916 PM CDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 945 PM CDT/845 PM MDT/... At 916 PM CDT/816 PM MDT/, Doppler radar was tracking a strong thunderstorm over southern Lake Oahe, or 17 miles northwest of Fort Pierre, moving southeast at 50 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pierre, Fort Pierre, Grey Goose, Okobojo Point Rec Area, Overlook Rec Area, Mission Ridge, Spring Creek Rec Area, Cow Creek Rec Area, West Shore Rec Area, Oahe Mission Rec Area and Chantier Creek Recreation Area. LAT...LON 4477 10075 4456 10000 4419 10028 4450 10104 TIME...MOT...LOC 0216Z 293DEG 43KT 4452 10066 Lueck
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:16 PM CDT | Special Weather Statement | ABR | Stanley | 29 min |
| Aug 4, 9:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 23 min |
| Aug 4, 10:44 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman, Stanley | 21 min |
| Aug 4, 11:14 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.